Question 17

Created on Thu, 12/17/2015 - 08:43
Last updated on Sun, 12/20/2015 - 04:45
Pass rate: 64%
Highest mark: 9.3

Other SAQs in this paper

Other SAQs on this topic

A 45-year-old male is admitted to the Emergency Department after ingesting an unknown quantity of“headache tablets”. His initial complaints are nausea, vomiting, shortness of breath and tinnitus. Fluid resuscitation has been commenced. You are asked to assess him as he is getting more dyspnoeic.

His serum biochemistry and arterial blood gas profile are as follows:

Parameter

Patient Value

Normal Adult Range

Sodium

138 mmol/L

135 – 145

Potassium

3.2 mmol/L*

3.4 – 5.0

Chloride

108 mmol/L

100 – 110

Bicarbonate

10 mmol/L*

22 – 27

FiO2

0.3

pH

7.32*

7.35 – 7.45

PO2

125 mmHg (16.4 kPa)

PCO2

20 mmHg (2.6 kPa)*

35 – 45 (4.6 – 6.0)

Base Excess

-10 mmol/L*

-2 – +2

Salicylate level

105 mg/dL*

3 – 10

Paracetamol level

< 20 mg/L (< 130 µmol/L)

< 20 (< 130)

a)  Describe the acid-base status.            (20% marks)
b)  What are four severe complications of this toxidrome?        (20% marks)
c)  What coagulopathy may be present in this toxidrome and what is the treatment?    (10% marks)
d)   What are the treatment options for severe toxicity, and what is their rationale?                       (50% marks)

[Click here to toggle visibility of the answers]

College Answer

a)
Acid-base status:

Increased anion gap metabolic acidosis Concomitant normal anion gap metabolic acidosis Respiratory alkalosis

Decreased delta ratio

b) Hypoglycaemia

Pulmonary oedema Cerebral oedema Arrhythmias Hyperpyrexia

c) Hypoprothrombinaemia Vitamin K

d)

Forced alkaline diuresis. Renal excretion of salicylates becomes important when the metabolic pathways become saturated. There is a 10-20 fold increase in elimination when the urine pH increased from 5 to 8.

Haemodialysis. Most of the drug is protein-bound, and is concentration dependant. The volume of distribution is small, and binding site saturation leads to large levels of free drug, which is easily dialyzable.

Multiple-dose charcoal. Many aspirin forms are slow release and after ingestion they clump together in the GI tract, forming a large slow release preparation. It is also poorly soluble in the stomach leading to delayed absorption.

Additional Examiners’ Comments:

Most candidates understood the acid-base abnormalities but not all were able to provide cogent answers relating to the complications and management. Few were able to describe all the treatment options for severe toxicity with the rationale for these strategies.

Discussion

This question is identical to Question 10 from the second paper of 2012.

b) Complicatons of salicylate overdose:

Serum level 30-50mg/dL: Serum level 50-75mg/dL: Serum level >75mg/dL:
  • Tachypnoea
  • Respiratory alkalosis
  • Nausea
  • Vomiting
  • Tinnitus
  • Dizziness
  • Tachypnoea
  • Respiratory alkalosis
  • Fever
  • Sweating
  • Dehydration
  • Agitation
  • Coma
  • Hallucinations
  • Seizures
  • Cardiogenic shock
  • Coagulopathy, with raised INR.
  • Oliguria
  • Renal failure.
  • Lactic acidosis and ketoacidosis

b) Coagulopathy in salicylate overdose? Its not just platelet inhibition.  According to UpToDate, this is because of hepatotoxicity and interference with the synthesis of vitamin K dependent factors.  Specifically, it is well known that salicylate toxicity can cause a decrease in prothrombin. Vitamin K (if not prothrombinex) is the answer.

c)Management of sever salicylate overdose consists of the following measures:

Severe toxicity from salicylates has several treatment options:

Decontamination

  • Multiple dose activated charcoal is recommended by the UpToDate toxicology authors. Aspirin is well adsorbed by charcoal. Three 25g doses separated by two hours is the recommebded regimen.
  • Whole bowel irrigation is relevant in the context of sustained release preparations, and has been useful in animal models.

Direct  and indirect antidotes

  • There is nothing specific. Urinary alkalinisation is generally held to be the nearest thing to a direct antidote.

Enhancement of clearance

  • Alkalinise the urine. This is vital. An alkaline blood environment also prevents the movement of salicylate into the CSF.  Raising the urine pH from 5 to 8 can increase total salicylate excretion by twenty times.
  • Haemodialysis may be required in severe cases, particularly where you cannot give any more bicarbonate (i.e. the patient is already fluid overloaded) or where the overdose is supermassive (levels in excess of 100mg/dL). Even though salicylate is highly protein bound this technique can usually move eough molecules to make a difference. One must also keep in mind the nonlinear kinetics of elimination - the higher the dose, the longer the half-life, and therefore the more prominent the effects of extracorporeal clearance.

Supportive ICU therapies

  • Intubation may be indicated, but must be carried out carefully (see next point)
  • Mechanical (hyper)ventilation  will be required: if the patient ends up being intubated, their minute volume must be maintained at least as high as it was prior to intubation. Respiratory alkalosis keeps the salicylate ions trapped in the blood; if a post-intubation acidosis is allowed to develop the sudden influx of salicylate into the CNS may cause seizures, cerebral oedema and death.
  • Vasopressors and inotropes  may be useful in some cases, but in the majority of cases the patient will be hypotensive because of volume depletion.
  • Supplemental glucose: these people are neuroglycopenic at normal BSL, and so the BSL should be kept at the higher range of normal.
  • Correction of hypokalemia is vital, because hypokalemia promotes K+ reabsorption at the distal tubule (where K+ is exchanged for H+). Ergo, hypokalemia interferes with the attempt to alkalinise urine.

References

O'Malley, Gerald F. "Emergency department management of the salicylate-poisoned patient." Emergency medicine clinics of North America 25.2 (2007): 333-346.

Pinedo, H. M., L. B. van de Putte, and E. A. Loeliger. "Salicylate-induced consumption coagulopathy." Annals of the rheumatic diseases 32.1 (1973): 66.

Shapiro, Shepard, Milton H. Redish, and Harold A. Campbell. "Studies on Prothrombin: IV. The Prothrombinopenic Effect of Salicylate in Man."Experimental Biology and Medicine 53.2 (1943): 251-254.

Pearlman, Brian L., and Rashi Gambhir. "Salicylate Intoxication." Postgraduate medicine 121.4 (2009).